Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Salt Lake City, UT

May 16, 2005Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 16, 2005, 3:45 PM MDT for Box Elder County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 3:45 PM MDT (21:45 UTC)
Expired
May 16, 2005, 4:15 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 119 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:05 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162145
SVRSLC
UTC003-162215-
/O.NEW.KSLC.SV.W.0004.050516T2145Z-050516T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOX ELDER COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF ETNA...
  OR ABOUT 60 MILES SOUTH OF KIMBERLY...AND MOVING NORTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN BOX ELDER COUNTY AT 400 PM MDT

LAT...LON 4142 11400 4142 11365 4197 11324 4196 11403

$$
1 follow-up statement
000 
WWUS55 KSLC 162201
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT MON MAY 16 2005

UTC003-162215-
/O.CON.KSLC.SV.W.0004.000000T0000Z-050516T2215Z/
BOX ELDER UT-
400 PM MDT MON MAY 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MDT FOR
NORTHWESTERN BOX ELDER COUNTY...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF 
GROUSE CREEK...OR ABOUT 53 MILES SOUTH OF BURLEY...MOVING NORTHEAST 
AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF LYNN BY 410 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
MONDAY EVENING FOR UTAH.  TAKE SHELTER FROM THIS SEVERE THUNDERSTORM.

LAT...LON 4142 11400 4142 11365 4197 11324 4196 11403

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:41 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 16, 2:41 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON MAY 16 2005

.SYNOPSIS...PACIFIC TROUGH NOW OVER NEVADA WILL CONTINUE TO MOVE EAST
THROUGH TONIGHT. ASSOCIATED STRONG COLD FRONT WILL CROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT. WARM HIGH PRESSURE WILL RETURN
FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FAST MOVING...VIGOROUS AND MOIST PACIFIC TROUGH OVER
CALIFORNIA-NEVADA BORDER...AT THIS TIME...WILL CONTINUE EASTWARD
THROUGH TOMORROW. WELL DEFINED COLD FRONT...NOW OVER NORTHEAST
NEVADA...ASSOCIATED WITH THE UPSTREAM SYSTEM WILL MOVE INTO NORTHWEST
UTAH AROUND 600 PM AND OVER THE WASATCH FRONT BY AROUND 900 PM THIS
EVENING. FRONT WILL THEN SHIFT SOUTHEAST ACROSS MOST OF UTAH BY
TOMORROW MORNING. WEAK SURFACE TROUGH OVER NORTHWEST UTAH AHEAD OF
THE MAIN FRONT HAS BEEN A FOCUS FOR CONVECTION WHICH HAS SHIFTED A
BAND OF SHOWERS EASTWARD THIS AFTERNOON. THIS TROUGH KEPT SURFACE
WINDS BELOW ADVISORY CRITERIA SO FAR OVER THE NORTHWEST...HOWEVER
WINDS HAVE SINCE INCREASED OVER THE WASATCH FRONT. EXPECT ADVISORY
CRITERIA WILL REMAIN SOUTH OF I-80...WHERE WINDS HAVE REACHED
ADVISORY LEVELS...BUT WILL HAVE TO MONITOR NORTHWEST DESERTS
AND WASATCH FRONT CLOSELY NEXT FEW HOURS.

OVER WEST CENTRAL AND SOUTHWEST UTAH...EXPECT WINDS TO INCREASE
THIS AFTERNOON AND STAY STRONG INTO THE EVENING. WINDS OVER THE WEST
CENTRAL DESERTS NOW IN THE 30 MPH RANGE WITH GUSTS NEAR 40 MPH AND
ARE EXPECTED TO INCREASE A A LITTLE MORE THIS AFTERNOON. WILL
CONTINUE WIND ADVISORY THROUGH 800 PM THIS EVENING FOR WHAT SHOULD BE
THE WINDIEST AREAS...BASICALLY SOUTHWEST AND WEST-CENTRAL UTAH.
MOUNTAINS WILL SEE WINDS BUT SHOULD REMAIN BELOW ADVISORY LEVELS.

AIRMASS REMAINS QUITE MOIST ACROSS THE STATE ESPECIALLY NORTH.
SATELLITE CONTINUES TO SHOW TROPICAL FEED FAR OUT INTO THE PACIFIC.
PRECIPITABLE WATER ON SATELLITE PRODUCT SHOWS AT LEAST AN INCH OR
MORE ASSOCIATED WITH SYSTEM OVER CALIFORNIA. NEWEST MODELS KEEP
ACCUMULATED PRECIPITATION OVER NORTHERN UTAH RIGHT AROUND THE INCH
RANGE BY TUESDAY MORNING. THIS IS A LITTLE LESS THAN PREVIOUS RUN BUT
ACCORDING TO HYDROLOGIC MODELS...WILL STILL BE ENOUGH TO CAUSE SOME
FLOODING OVER NORTHERN UTAH.

SPC HAS PUT MUCH OF NORTHERN AND WESTERN UTAH UNDER A SEVERE
THUNDERSTORM WATCH THROUGH 1000 PM MDT THIS EVENING. THIS MEANS THAT
CONDITIONS FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
PRECIPITATION...DAMAGING WINDS AND HAIL ARE IN PLACE OVER NORTHERN
AND WESTERN UTAH FROM BEAVER COUNTY NORTHWARD TO THE IDAHO BORDER. A
STRONG CONVERGENCE-DIVERGENCE COUPLET OVER NORTHWEST UTAH THIS
AFTERNOON...WIND SHEAR OF AROUND 60 KNOTS AND CAPES NEAR 1000 J/KG
REMAIN.

SNOW LEVELS COME DOWN TO NEAR 6000 FEET OR SO BY TOMORROW MORNING
AND THERE WILL PROBABLY BE ADVISORY LEVEL AMOUNTS ABOVE ABOUT 8000
FEET BY THEN. WILL ISSUE A SNOW ADVISORY FOR THE NORTHERN MOUNTAINS
AND THE WESTERN UINTAH MOUNTAINS FOR 4-8 INCHES OF SNOW
OVERNIGHT. THIS ADVISORY WILL BE IN EFFECT FROM 1000 PM MDT THIS
EVENING THROUGH 800 AM TUESDAY MORNING.

SYSTEM MOVES RATHER RAPIDLY OUT OF THE AREA TOMORROW AFTERNOON AS A
STRONG RIDGE BUILDS OVER THE WEST THROUGH THE END OF THE WEEK. LONG
RANGE GFS HINTS AT WEAK SYSTEM TO BRUSH THROUGH NORTHERN UTAH
SOMETIME FRIDAY. THIS SYSTEM LOOKS VERY WEAK ON LATEST RUN RIDING
OVER THE RIDGE AND THEN ALLOWING STRONG RIDGE TO REBOUND INTO THE
WEEKEND. NOTHING BUT RIDGE BEYOND.

&&

.HYDRO...COMBINATION OF EXPECTED RAINS AND SNOW MELT THROUGH TOMORROW
MORNING WILL INCREASE STREAM FLOWS THROUGH THE DAY TOMORROW BEFORE
SLOWLY DECREASING. FLOOD WATCH BEING ISSUED THIS AFTERNOON FOR
BLACKSMITH FORK...LOGAN RIVER...WEBER RIVER NEAR GATEWAY AND ALL
STREAMS AND TRIBUTARIES FEEDING THESE RIVERS. THIS FLOOD WATCH WILL
BE IN EFFECT THROUGH NOON TOMORROW.

TEMPERATURES WILL HEAT UP TO EARLY SUMMER LEVELS DURING THE LATTER
HALF OF THE WEEK...ESPECIALLY OVER SOUTHERN UTAH. EVEN THOUGH IT
SHOULD STAY DRY...SNOW MELT WILL BRING RIVER LEVELS BACK UP AGAIN.

&&

.AVIATION...STRONG COLD FRONT TO MOVE THRU SLC VICINITY THIS EVENING.
WILL STAY IN MEAN SOUTHERLY FLOW FOR THE REST OF THE DAY...WITH THE
EXCEPTION OF OCCASIONAL ERRATIC WIND DIRECTIONS ASSOCIATED WITH
THUNDERSTORM OUTFLOW THRU THIS EVENING. EXPECT FRONTAL PASSAGE AT SLC
NEAR 03Z. WINDS COULD APPROACH SEVERE LIMITS (58KT+) IN/NEAR STRONGER
STORMS. LARGE HAIL IS ALSO A POSSIBILITY WITH STORMS THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH MOST OF WESTERN AND NORTHERN UTAH
     THROUGH 1000 PM MDT THIS EVENING.
  ...WIND ADVISORY MOST OF SOUTHWEST AND WEST-CENTRAL UTAH THROUGH
     800 PM MDT THIS EVENING.
  ...SNOW ADVISORY WASATCH MOUNTAINS AND WESTERN UINTA MOUNTAINS
     FROM 1000 PM MDT THROUGH 800 AM MDT TUESDAY MORNING.
  ...FLOOD WATCH NORTHERN UTAH FROM 800 PM MDT THROUGH 1200 PM MDT
     TUESDAY.
WY...NONE.

YOUNG/SMITH
Hazardous weather outlook, May 16, 6:20 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 AM MDT MON MAY 16 2005

UTZ001>021-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
620 AM MDT MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

A VIGOROUS COLD FRONT WILL BE ACCOMPANIED BY STRONG WINDS AS IT MOVES
ACROSS UTAH LATE TODAY AND TONIGHT. THE STRONGEST WINDS AHEAD OF THE
FRONT ARE EXPECTED IN THE SOUTHWESTERN UTAH VALLEYS. WINDS BEHIND THE
FRONT WILL BE THE STRONGEST OVER THE NORTHWEST DESERTS.

SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE BY TUESDAY MORNING.

THERE IS A SLIGHT RISK OF STRONG THUNDERSTORMS OVER NORTHWEST UTAH
THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WOULD BE HIGH
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

LOCALLY HEAVY PRECIPITATION COMBINED WITH WARM TEMPERATURES OF THE
LAST COUPLE OF DAYS WILL INCREASE THE FLOWS ON AREA RIVERS AND
STREAMS. SOME OF THESE WATERWAYS WILL REACH OR SLIGHTLY EXCEED
BANKFULL LEVELS BY EARLY TUESDAY. LEVELS WILL START TO FALL LATER
TUESDAY CONTINUING INTO WEDNESDAY.

WARM TEMPERATURES LATER IN THE WEEK WILL RAISE WATER LEVELS ONCE
AGAIN.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:14 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele46 min
May 16, 4:56 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele34 min
May 16, 5:59 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Juab, Millard, Morgan and 4 more31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.